Oregon, 2010

High Surf in Oregon, November 1 to 2, 2010

November 1 to 2, 2010 · NWS MFR · 2 events in 2 counties and zones

bringing heavy surf to the coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Heavy long period swell moved into the Oregon coastal waters...bringing heavy surf to the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 1, 8:01 PM PST, 59 minutes earlier.

Area forecast discussion, Nov 1, 8:01 PM PST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
901 PM PDT MON NOV 1 2010

.DISCUSSION...LOW CLOUDS HAVE MOVED INTO THE ILLINOIS VALLEY AND
DOUGLAS COUNTY AS THE COLD FRONT SLOWLY MAKES ITS WAY INTO
NORTHWEST OREGON. EXPECT LOW CLOUDS AND FOG TO DEVELOP IN WESTERN
VALLEYS LATE TONIGHT SIMILAR TO WHAT HAPPENED LAST NIGHT. THE LOW
CLOUDS AND FOG WILL BURN OFF RATHER QUICKLY AROUND MID MORNING. AT
THE COAST LARGE WESTERLY SWELLS WILL MOVE INTO THE COASTAL WATERS
LATE TONIGHT. THE SWELLS HAVE ALREADY APPEARED AT BUOYS FARTHER
OFFSHORE AND CONFIDENCE IS HIGH ON ITS ARRIVAL AND HEIGHT. WITH
WESTERLY DIRECTION SHOALING ALONG THE COAST WILL LEAD TO A HIGH
BREAKER HEIGHTS OF 30 TO 35 FEET. A HIGH SURF WARNING IS IN EFFECT
AND WILL CONTINUE THROUGHOUT THE DAY MONDAY.

ON TUESDAY A STRONG HIGH PRESSURE IS STILL ON TRACK TO BUILD INTO
THE AREA. THIS WILL LEAD TO UNSEASONABLY WARM TEMPERATURES THAT
WILL BE NEAR RECORD. LATEST MODEL RUN IS STILL CONSISTENT AT THE
UPPER LEVEL RETURNING TO A MORE WESTERLY FLOW TOWARD THE END OF
THE WEEK...WITH A SERIES OF PACIFIC FRONTS MOVING INLAND.
FB

&&

.AVIATION...THE MAIN CONCERN THROUGH 06Z WILL BE WIND SPEED SHEAR
2000 FT AGL AT THE COAST AND UMPQUA BASIN. SOUTH WINDS BETWEEN 40
AND 50 KTS CAN BE EXPECTED AT THE COAST AND 30 TO 45 KTS UN THE
UMPQUA BASIN. THE SECOND CONCERN WILL BE THE POTENTIAL FOR LOW
CIGS DUE TO FOG IN THE ROGUE VALLEY EARLY TUESDAY MORNING. ANY FOG
THAT DOES DEVELOP SHOULD BE SHALLOW AND LAST FOR ONLY A FEW HOURS
BETWEEN 14 AND 16Z. A WEAK COLD FRONT WILL RESULT IN LOWERING CIGS
IN THE UMPQUA BASIN LATE TONIGHT. CURRENT TAF FOR KRBG HAS CIGS
LOWERING TO 1000 FEET...BUT COULD END UP LOWER WITH VIS TEMPORALLY
LOWERING BELOW 5 MILES DUE TO RAIN. VFR CONDITIONS EAST OF THE
CASCADES TONIGHT AND TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 252 PM PDT MON NOV 1 2010/

DISCUSSION...SATELLITE AND OBSERVATIONS REVEAL CLOUDS AND
ONSHORE FLOW FROM THE COAST THROUGH THE ROSEBURG AREA. SOME LIGHT
RAIN CHANCES WILL REMAIN IN THIS AREA THROUGH TONIGHT...BUT THESE
AREAS WILL DRY OUT TUESDAY. STRONG HIGH PRESSURE MEANWHILE WILL
CONTINUE TO BUILD OVER THE REGION...AND CURRENT TRENDS BEING
EXPERIENCED TODAY INDICATE THAT SOME FAIRLY WARM TEMPS ARE IN
STORE THROUGH MID WEEK. CLOUD COVER WILL LARGELY DECREASE AND
OVERNIGHT LOWS ACROSS THE HIGHER TERRAIN WEST OF THE CASCADES WILL
BE FAIRLY MILD. OVERNIGHT FOG TO DEVELOP DURING THE WEE HOURS OF
THE NIGHT THROUGH SUNRISE IN THE WESTERN VALLEYS IS NOT EXPECTED
TO BE TOO DIFFICULT TO OVERCOME IN THE MORNING HOURS...AT LEAST
SOUTH OF THE UMPQUA. HAVE DECREASED THE EXTENT OF LOW CLOUDS AND
FOG EXPECTED IN THE CA VALLEYS.

UPCOMING HIGHS TUESDAY THROUGH THURSDAY COULD FLIRT WITH RECORD
VALUES. CURRENT NAM-BASED NUMBERS POINT LARGELY TOWARD THIS
LIKELIHOOD...WHILE GRIDDED MOS AND GFS-BASED NUMBERS GUIDANCE ARE
ON THE COOLER SIDE. DUE TO RECENT MODEL PERFORMANCE...OUR BEST
CONFIDENCE RESTS WITH LEANING TOWARD THE NAM AT THIS POINT WHICH
WILL BRING WESTERN VALLEY HIGHS INTO THE 70S...AND PROBABLY INTO
THE 80S IN THE KLAMATH RIVER VALLEY.

A WEAK COLD FRONT IS EXPECTED TO COME ONSHORE FRIDAY WHICH WILL
COOL THINGS DOWN A BIT WITH INCREASED CLOUD COVER. RIGHT NOW WE'RE
LEANING TOWARD THE FASTER TIMING OF THE GFS VS. THE EC WITH THIS
FRONT. AFTER THE FRONT MOVES THROUGH...A COUPLE OF STRONGER
SYSTEM SHOULD FOLLOW SATURDAY NIGHT INTO MONDAY. CURRENT MODEL
FORECASTS SUGGEST SNOW LEVELS COMING DOWN TO NEAR PASS LEVELS
AROUND SUNDAY. STAVISH

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF WARNING UNTIL 11 PM PDT TUESDAY FOR ORZ021-022.

CA...NONE.

PACIFIC COASTAL WATERS...HAZARDOUS SEAS WARNING UNTIL 5 AM PDT WEDNESDAY FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
     PZZ350-370.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT WEDNESDAY FOR PZZ350-370.

08/99/99
Hazardous weather outlook, Nov 1, 4:59 PM PST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
559 PM PDT MON NOV 1 2010

ORZ021-022-030100-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
559 PM PDT MON NOV 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH SURF WARNING IS IN EFFECT BEGINNING AT 11 PM PDT THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH SURF WARNING IS IN EFFECT UNTIL 11 PM PDT TUESDAY. PLEASE
SEE COASTAL HAZARD MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OTTENWELLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, South Central Oregon Coast

When
November 1, 9:00 PM PST to November 2, 7:00 PM PST
Where
South Central Oregon Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Offshore buoy data indicated that swell sufficiently large to cause high surf that meets warning criteria occurred during this interval.

High Surf, Curry County Coast

When
November 1, 9:00 PM PST to November 2, 7:00 PM PST
Where
Curry County Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Offshore buoy data indicated that swell sufficiently large to cause high surf that meets warning criteria occurred during this interval.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260338, 260339.